Opioid Overdose Deaths

The United States is currently in the middle of an Opioid pandemic. This is because the number of people using both heroine and prescription Opioids like Vicodin, Percocet and Oxycontin is increasing. These substances are being used more frequently with each passing day leading to overdosing and therefore death.

In the USA, drug overdose us among the top causes of accidental deaths. In such deaths, Opioids contribute to more than half. In 2014, around 28,000 people lost their lives as a result of overdosing in Opioid.

The main part affected by use of Opioid is the part of the brain that controls the way a person breaths. Large intake of Opioid, therefore, can make the rate at which one is breathing slower up to the point of fatality.

Just like most drugs, using Opioid for a period of time leads to development of tolerance which in turn leads to the urgency and need to use more amounts of the substance to experience the same feeling of highness. On most occasions, the body does not respond quickly enough to make respiration slower leasing to death.

If mixed with other substances that are senators like alcohol, opioids become more dangerous. Most drug and substance users are not informed on what constitutes the drugs they are using. Heroin, for instance, is laced with fentanyl and very few users know that. Since users do not know the constituents, they do not know the required proportions and end up using more than requires leading to more and more fatalities.

Normally, a long period of abstaining from drugs leads to a decrease in drug tolerance. During such periods, the person becomes more convinced to overdose as the body wants more of it. If you stop using a drug today and abstain for a month or two, your body will have adapted to functioning without using the drug.

If you decide to go back to use the drug after the two months, however little you will use your body must react since it had already adopted to the mew normal- functioning without drugs. Your body finds it hard to handle the dose you have used, even if it was what you were previously using, and may lead to death eventually.

Most opioids deaths do not happen immediately and can easily be prevented if action is taken at the right time and quickly. After preventing the death, it is advisable to advise the victim to involve themselves in the various retreat for men programs established for men. There are also a variety of programs meant for women health retreat and if the victim is a woman, they can also be advised to enroll.  Some of the most common signs and symptoms of Opioid overdose are;

  • Victim does not respond to stimuli.
  • Erratic or slow pulse.
  • Lips and fingernails turn blue.
  • Skin turns ashen or grayish.
  • Stopped breathing or very slow and shallow breathing.

Naxolone is a medicine known to reverse any effects caused by overdosing on opiods and can prevent death.

You may also like...